Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 50, NWS Pittsburgh, PA

June 13, 2002Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2002, 3:37 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2002, 3:37 PM EDT (19:37 UTC)
Expired
Jun 13, 2002, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 131937
FFWPBZ
PAC051-132230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 1.5 TO 
2.0 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF SOUTHEAST FAYETTE 
COUNTY IN THE PAST HOUR. THE HEAVIEST RAIN HAS OCCURRED OVER THE 
CHESTNUT RIDGES TO THE EAST OF FAIRCHANCE NEAR WHARTON FURNACE. MORE 
RAIN WILL BE MOVING INTO FAYETTE COUNTY DURING THE EVENING HOURS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
1 follow-up statement
000 
WGUS71 KPBZ 132146
FFSPBZ
PAC051-WVC061-132215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT THU JUN 13 2002


THE FLASH FLOOD WARNINGS FOR FAYETTE COUNTY IN SOUTHWESTERN 
PENNSYLVANIA AND MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA HAVE 
BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:58 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU JUN 13 2002

FLOOD WATCH OUT FOR COUNTIES SOUTH AND EAST OF PITTSBURGH. REPORTS
OF FLOODING HAVE BEEN RECEIVED AND ADDITIONAL RAIN ANTICIPATED
TONIGHT.

WSR-88D SHOWS A LINE OF SHOWERS AND THUNDERSTORMS FROM THE RIDGES OF
PA SOUTHWEST TO SOUTH CENTRAL OHIO. THESE STORMS ARE MOVING EASTWARD
AND THE AREA IN SOUTH CENTRAL OHIO SHOULD PASS RIGHT OVER THE SAME
COUNTIES THAT ARE REPORTING FLOODING NOW.

THE UPPER LEVEL LOW IS FORECAST TO SETTLE OVER THE GREAT LAKES. THIS
WILL KEEP THE THREAT OF SHOWERS AND POSSIBLY THUNDERSTORMS IN THE
AREA THROUGH SUNDAY. THIS LOW WILL ALSO PROVIDE BELOW NORMAL
TEMPERATURES THROUGH THE WEEKEND AND LOTS OF CLOUDS.

HIGH PRESSURE RETURNS ON MONDAY BRINGING MORE SEASONAL CONDITIONS
AGAIN.

FCSTID = 66
PIT   63  74  57  68 /  60  40  60  60
HLG   64  75  58  69 /  60  40  60  60
MGW   65  76  58  70 /  60  40  60  60
ZZV   65  76  58  70 /  60  30  60  60
PHD   64  75  57  69 /  60  30  60  60
FKL   59  71  53  65 /  60  50  60  60
DUJ   58  70  52  64 /  60  50  60  60
LBE   62  73  55  67 /  70  50  60  60
BTP   62  73  56  67 /  60  40  60  60
IDI   61  72  54  66 /  70  50  60  60
ODM   57  72  50  66 /  70  50  60  60

.PBZ...
MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS EVENING FOR ZONES OHZ059...OHZ068>069.

PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ023...PAZ029>032.

WV...FLOOD WATCH FOR THIS EVENING FOR ZONES WVZ003>004...WVZ012...
WVZ021>023...WVZ041.

CAT

In the hours before

Special weather statement, Jun 13, 11:27 AM EDT, 4 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-132130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1127 AM EDT THU JUN 13 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND WILL BECOME MORE
NUMEROUS TONIGHT. SOME STORMS MAY CONTAIN LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY DURING THE AFTERNOON AND EVENING. HEAVY DOWNPOURS
ARE ALSO POSSIBLE.

THE BIGGEST THREAT IS LOCATED NEAR THE CITY OF PITTSBURGH AND SOUTH.

SKYWARN ACTIVATION MAY BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Jun 13, 1:48 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
148 PM EDT THU JUN 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    SOMERTON                  OH   FLASH FLOODS
06/13/02   BELMONT                        STATE ROUTE 800
                                          FLOODEDREPORTED BY
                                          EMERGENCY MANAGEMENT

1235 PM    INDIAN HEAD               PA   FLASH FLOODS
06/13/02   FAYETTE                        STREAM AND BASEMENT
                                          FLOODINGREPORTED BY SKYWARN
                                          SPOTTERS

0120 PM    CHARLEROI                 PA   FLASH FLOODS
06/13/02   WASHINGTON                     STATE ROUTE 71
                                          CLOSEDREPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 13, 2:21 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
221 PM EDT THU JUN 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    WAYNESBURG                PA   FLASH FLOODS
06/13/02   GREENE                         ROAD FLOODING. ONE ROAD
                                          CLOSED. REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 13, 2:32 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
232 PM EDT THU JUN 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    WAYNESBURG                PA   FLASH FLOODS
06/13/02   GREENE                         ROAD FLOODING. ONE ROAD
                                          CLOSED. REPORTED BY LAW
                                          ENFORCEMENT

0220 PM    BLAIRSVILLE               PA   FLASH FLOODS
06/13/02   INDIANA                        ROAD FLOODING.REPORTED BY
                                          LAW ENFORCEMENT

0223 PM    CLYMER                    PA   FLASH FLOODS
06/13/02   INDIANA                        ROAD FLOODINGREPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jun 13, 2:43 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
243 PM EDT THU JUN 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    WAYNESBURG                PA   FLASH FLOODS
06/13/02   GREENE                         ROAD FLOODING. ONE ROAD
                                          CLOSED. REPORTED BY LAW
                                          ENFORCEMENT

0220 PM    BLAIRSVILLE               PA   FLASH FLOODS
06/13/02   INDIANA                        ROAD FLOODING.REPORTED BY
                                          LAW ENFORCEMENT

0223 PM    CLYMER                    PA   FLASH FLOODS
06/13/02   INDIANA                        ROAD FLOODINGREPORTED BY
                                          LAW ENFORCEMENT

0242 PM    BEALLSVILLE               OH   FLASH FLOODS
06/13/02   MONROE                         BASEMENT FLOODING REPORTED
                                          BY SKYWARN SPOTTERS
Local storm report, Jun 13, 3:02 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
302 PM EDT THU JUN 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    WAYNESBURG                PA   FLASH FLOODS
06/13/02   GREENE                         ROAD FLOODING. ONE ROAD
                                          CLOSED. REPORTED BY LAW
                                          ENFORCEMENT

0220 PM    BLAIRSVILLE               PA   FLASH FLOODS
06/13/02   INDIANA                        ROAD FLOODING.REPORTED BY
                                          LAW ENFORCEMENT

0223 PM    CLYMER                    PA   FLASH FLOODS
06/13/02   INDIANA                        ROAD FLOODINGREPORTED BY
                                          LAW ENFORCEMENT

0242 PM    BEALLSVILLE               OH   FLASH FLOODS
06/13/02   MONROE                         BASEMENT FLOODING REPORTED
                                          BY SKYWARN SPOTTERS

0210 PM    BEALLSVILLE               OH   FLASH FLOODS
06/13/02   MONROE                         SEVERAL ROADS COVERED WITH
                                          WATER. REPORTED BY PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:43 PM EDTFlash Flood WarningPBZFayette3 hr
Jun 13, 12:56 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 13, 1:19 PM EDTFlash Flood WarningPBZWashington3 hr
Jun 13, 1:41 PM EDTFlash Flood WarningPBZIndiana3 hr
Jun 13, 2:12 PM EDTFlash Flood WarningPBZGreene3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.